Alert archive / Pennsylvania / Special Weather Statements in 2009

Special Weather Statement, NWS State College, PA

July 29, 2009Fulton County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 29, 2009, 3:21 PM EDT for Fulton County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 3:21 PM EDT (19:21 UTC)
Expired
Jul 29, 2009, 4:00 PM EDT
In force
39 min
Issued by
NWS State College, PA

County Fulton County, PA

The radar

The Sterling radar (KLWX), 101 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 291921
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT WED JUL 29 2009

PAZ034>036-292000-
BEDFORD PA-FRANKLIN PA-FULTON PA-
321 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT FULTON...SOUTH CENTRAL BEDFORD
AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LINEBURG...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BARNES GAP AROUND 330 PM...LOCUST GROVE
AROUND 340 PM...COVE MILLS AROUND 350 PM AND NEEDMORE AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 175 AND 181...I-70 BETWEEN
MILE MARKERS 153 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 3972 7796 3972 7851 4011 7796 3974 7778
      3971 7788

$$
EXPERIMENTAL

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:05 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 29, 11:05 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EDT WED JUL 29 2009

.SYNOPSIS...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF CENTRAL PENNSYLVANIA TODAY AHEAD OF AN ELONGATED FRONTAL
SYSTEM. THE COLD FRONT WILL PUSH EASTWARD THROUGH THE STATE
TONIGHT. WEAK HIGH PRESSURE WILL BRIEFLY MOVE INTO THE AREA
BEHIND THE FRONT...PROVIDING A MAINLY DRY DAY ON THURSDAY.
ANOTHER FRONT WILL BRING INCREASING CHANCES FOR RAIN TOMORROW
NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
RAIN WILL COVER THE NWRN HALF OF THE REGION THIS AFTERNOON. SOME
CLEARING IS POSSIBLE IN THE EXTREME NW AND SE OF HARRISBURG.
BUT...IN GENERAL...THE CLOUDS AND RAIN WILL KEEP INSTABILITY DOWN
AS TEMPS STAY COOL. MOISTURE WILL BE HIGH AS PWATS NEAR 2
INCHES...BUT TAPPING THIS MOISTURE WITH DEEP CONVECTION WILL BE
TOUGH OTHER THAN IN THE SE CORNER OF THE REGION. SPC SLIGHT RISK
CONTINUES FOR LATE THIS AFTN AND THIS EVENING.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/...
HOWEVER...WEAKLY CAPPED BLYR AND INCREASING LG SCALE FORCING
SHOULD PROMOTE DIURNAL ENHANCEMENT TO TSTORM ACTIVITY ALONG/EAST
OF LEE SFC TROUGH TO THE SE OF HARRISBURG -- WHERE SEVERE STORMS
WILL BE POSSIBLE GIVEN SUFFICIENT CAPE/SHEAR AND LOW LEVEL
HELICITY. RAFL MAY BE LOCALLY HEAVY...BUT NOT WIDESPREAD ENOUGH
FOR FFA JUST YET. STORMS THIS EVE WILL HAVE SOME PRETTY FAST
MOTION TO THEM - LWX STORM MOTION FROM 12Z SOUNDING IS 220 AT
30KT.

ACTIVITY SHOULD MOVE QUICKLY TO THE NE AND BE MOSTLY OUT OF THE
REGION BY 8 PM...BUT ISLOD SHRA AND TSRA WILL TRY TO REDEVELOP
ALONG THE SFC FRONT WHICH WILL WASH OUT AS IT MOVES THROUGH THE
AREA BETWEEN 8 PM AND 2 AM THUR. OTHERWISE...MOST OF THE AREA
SHOULD BE DRY AFTER MIDNIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A BRIEF RESPITE APPEARS IN STORE FOR THURSDAY BETWEEN SYSTEMS...
BUT PERSISTENT AND FAIRLY MOIST SW FLOW ALOFT WILL CONTINUE. WARM
FRONTAL BOUNDARY DEVELOPS AND MOVES INTO THE OHIO VALLEY THU
NIGHT...BRINGING START OF ANOTHER WETTER PERIOD. COOL FRONT THEN
FOLLOWS DURING THE DAY ON FRI INTO FRI NIGHT PUSHING ANOTHER ROUND
OF SCT/NUM SHOWERS/TSTORMS THROUGH CENTRAL PA.

ANOTHER QUIETER PERIOD SAT INTO SUN...BUT TAIL END OF OLD COOL
FRONTAL BOUNDARY RETURNS AS A WARM FRONT BY MON...BRINGING MENTION
OF CHC/SCT SHOWERS AND TSTORMS. THEN LINGERING BOUNDARIES TO THE
NORTH AND SOUTH ON TUES LEAVE A GOOD DEAL OF UNCERTAINTY...SO KEPT
MENTION OF LOW POPS /NEAR CLIMO/ FOR MIDWEEK.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR BR/HZ IMPACTING MOST TERMINALS EARLY THIS MORNING. XPC
MVFR VSBYS TO CONT THROUGH THE AFT...WITH CIGS DETERIORATING TO
MVFR/IFR. NMRS SHOWERS WILL MOVE NORTHEAST ACROSS THE REGION TDY
WITH SOME ISOLD TSRA ALSO POSSIBLE...MAINLY OVER THE SERN AIRFIELDS
INVCTY OF MDT. PRECIP WILL TAPER OFF FROM WEST TO EAST EARLY
TONIGHT...BUT MVFR/IFR CIGS AND VSBYS LKLY TO PERSIST THROUGH THE
EARLY MORNING GIVEN PLENTY OF RESIDUAL BLYR MSTR. DIFFUSE FNTL
BNDRY WILL TRAVERSE THE AREA LATE TONIGHT...BCMG NEARLY STNRY OR
MOVG SLIGHTLY NWD ALONG THE MASON DIXON LINE THUR/THUR NGT. WAVE
OF LOW PRES WILL ACCOMPANY THE FNT SEWD TWD THE MID ATLC COAST BY
EARLY SAT.

OUTLOOK...
THUR...MAINLY VFR. ISOLD AFT SHRA/TSRA PSBL.
FRI...MVFR IN NMRS SHRA/TSRA.
SAT-SUN...MAINLY VFR.

&&

.CLIMATE...
JULY HAS CERTAINLY BEEN COOLER THAN NORMAL. TAKING A LOOK AT THE
CLIMATE STATS SO FAR THIS MONTH FOR HARRISBURG AND WILLIAMSPORT...

WILLIAMSPORT IS CURRENTLY RUNNING -2.5 DEGREES BELOW NORMAL FOR
THE MONTH...WITH AN AVG TEMP OF 69.8F. ONLY 5 DAYS THIS MONTH HAVE
BEEN ABOVE NORMAL. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE
THIS MONTH (WITH 1960 AND 1956) AS THE 4TH COLDEST JULY ON RECORD.

HARRISBURG IS CURRENTLY RUNNING -3.2 DEGREES BELOW NORMAL FOR THE
MONTH...WITH AN AVG TEMP OF 72.6F. ONLY 4 DAYS THIS MONTH HAVE
BEEN ABOVE NORMAL...3 OF WHICH BEING THE LAST THREE DAYS /JULY
26-28TH/. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE THIS MONTH
(WITH 1950 AND 1890) AS THE 6TH COLDEST JULY ON RECORD.

WITH ONLY 3 DAYS LEFT IN THE MONTH...JULY 2009 WILL LIKELY GO DOWN
AS ONE OF THE TOP TEN COLDEST ON RECORD AT BOTH WILLIAMSPORT AND
HARRISBURG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO
SHORT TERM...DANGELO/STEINBUGL
LONG TERM...DEVOIR/RXR
AVIATION...DANGELO/STEINBUGL
CLIMATE...
Hazardous weather outlook, Jul 29, 2:59 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 AM EDT WED JUL 29 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
300700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
259 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-056>059-063>066-300700-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
259 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ALONG WITH
THE RISK OF LOCALIZED FLOODING FROM HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 12:05 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 29 2009

PAZ058-291630-
SCHUYLKILL PA-
1205 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHUYLKILL
COUNTY...

AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
TAMAQUA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND
PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TAMAQUA AROUND 1210 PM AND COALDALE AROUND
1215 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
309.

LAT...LON 4065 7596 4074 7609 4087 7595 4087 7594
      4083 7591 4076 7579 4075 7577 4073 7577

EXPERIMENTAL

FORECASTER: DANGELO
Special weather statement, Jul 29, 2:05 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT WED JUL 29 2009

PAZ052-058-291845-
NORTHUMBERLAND PA-SCHUYLKILL PA-
205 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHUMBERLAND AND WEST
CENTRAL SCHUYLKILL COUNTIES...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF SELINSGROVE...MOVING EAST-NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR REBUCK AROUND 210 PM...LECK KILL AROUND 225
PM...FARNSWORTH AROUND 230 PM...SHAMOKIN AROUND 235 PM AND KULPMONT
AROUND 245 PM.

THIS WILL IMPACT STATE ROAD 61.

LAT...LON 4066 7670 4066 7675 4065 7676 4064 7679
      4065 7680 4063 7681 4062 7683 4071 7686
      4092 7669 4075 7635

EXPERIMENTAL

FORECASTER: DANGELO
Special weather statement, Jul 29, 2:44 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT WED JUL 29 2009

PAZ056-057-291915-
DAUPHIN PA-PERRY PA-
244 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY AND NORTHERN
DAUPHIN COUNTIES...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
DUNCANNON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HALIFAX AROUND 250 PM...MILLERSBURG AROUND
300 PM...ELIZABETHVILLE AROUND 310 PM AND LYKENS AROUND 315 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
209...ROUTE 322/22.

LAT...LON 4042 7709 4061 7694 4058 7661 4031 7699

EXPERIMENTAL

FORECASTER: DANGELO
Local storm report, Jul 29, 2:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     SHAMOKIN                40.79N 76.55W
07/29/2009                   NORTHUMBERLAND     PA   PUBLIC

            FUNNEL SIGHTED IN COAL TWP BY PUBLIC

&&

MMD
Special weather statement, Jul 29, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT WED JUL 29 2009

PAZ034>036-292000-
BEDFORD PA-FRANKLIN PA-FULTON PA-
321 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT FULTON...SOUTH CENTRAL BEDFORD
AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LINEBURG...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BARNES GAP AROUND 330 PM...LOCUST GROVE
AROUND 340 PM...COVE MILLS AROUND 350 PM AND NEEDMORE AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 175 AND 181...I-70 BETWEEN
MILE MARKERS 153 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 3972 7796 3972 7851 4011 7796 3974 7778
      3971 7788

EXPERIMENTAL

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:05 PM EDTSpecial Weather StatementCTPSchuylkill25 min
Jul 29, 2:05 PM EDTSpecial Weather StatementCTPNorthumberland40 min
Jul 29, 2:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland45 min
Jul 29, 2:44 PM EDTSpecial Weather StatementCTPDauphin31 min
Jul 29, 3:03 PM EDTSevere Thunderstorm WarningCTPDauphin27 min
Jul 29, 4:01 PM EDTSpecial Weather StatementCTPFulton44 min
Jul 29, 4:24 PM EDTSpecial Weather StatementCTPLancaster51 min
Jul 29, 4:37 PM EDTSpecial Weather StatementCTPFranklin68 min
Jul 29, 4:52 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin53 min
Jul 29, 5:01 PM EDTSpecial Weather StatementCTPFranklin14 min
Jul 29, 5:28 PM EDTSpecial Weather StatementCTPFranklin17 min
Jul 29, 5:38 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jul 29, 5:46 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin59 min
Jul 29, 7:11 PM EDTSpecial Weather StatementCTPSchuylkill79 min
Jul 29, 7:23 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill97 min

Nearby

Special Weather Statements in Pennsylvania, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.